Are the ear drops causing Tinnitus or the ear infection itself
November 9, 2013 9:45 PM   Subscribe

Went to the Dr Thursday as ear felt blocked and was a bit sore after a week long cold. Diagnosed with an ear infection and prescribed Cortisporin Otic Solution (neomycin and polymyxin B sulfates and hydrocortisone otic solution) since then ear doesn't sound any clearer, although it isn't painful at all now but I've also developed tinnitus. Which is more likely this being due to the drops, or the infection?

I did call again and the doctor said give it a few more days but I've grown increasingly concerned that all is not well and the drops themselves could be the problem. I am using the drops in the other ear too to no ill effect, no ringing etc.

The other thing that happens is that if I press on the ear a bit to kinda make a vacuum for a moment things seems clearer then it fades again and the ringing kicks back in.

Anyway just looking for any thoughts, I'll call again in the morning but wondered if anybody could shed some light on things.
posted by zeoslap to Health & Fitness (6 answers total) 1 user marked this as a favorite
 
Neomycin does belong to a class of drugs, aminoglycosides, that can (rarely, and usually only at high doses) permanently damage hearing, and this is explicitly stated in the pamphlet that comes with corticotropin. It probably says ototoxicity rather than tinnitus though.

I can't say anything more than that, but there's a lot of swearing involved. Not at you, though.
posted by hobo gitano de queretaro at 12:11 AM on November 10, 2013


Almost certainly due to the infection. Eardrops would be much less likely to cause ototoxcicity. It seems like there would be a concern if the eardrum were perforated and the drops used for a long time but that doesn't seem to be your situation.

In cases of eardrum perforation though, it seems pretty alarming to be using these drugs in the ear.
posted by SLC Mom at 1:59 AM on November 10, 2013


I don't know, but try to be listening to something - white noise or whatever - as much of the time as possible while you sort this out.

Tinnitus binds to your attention system, somehow, so if you distract it with other sounds, it might not get too much of a grip.
posted by tel3path at 3:14 AM on November 10, 2013


This reads like every ear infection I've ever head. The pain and pressure disappear long before the blockage, for me, which can take as long as two weeks to completely dissipate. In the meantime, the offending ear is highly sensitive to the sounds of my own body: my pulse, the muscles in my jaw when I chew, and what I've always interpreted as the sound of my central nervous system, but may well be tinnitus. I get the temporary relief you describe by gently stretching my ear open as well.

I've always had more success with oral antibiotics, which I discovered when I was once prescribed both pills and drops, and could only afford the pills. Haven't bothered with drops since.
posted by STFUDonnie at 5:31 AM on November 10, 2013 [2 favorites]


I'm the opposite of STFUDonnie - oral antibiotics don't help with my chronic ear infections and the steroid/antibiotic drops are the charm. I'm guessing your tinnitus is caused by fluid in your ear from the infection. It happens to me and can take longer to clear than the other effects of the infection.
posted by leslies at 6:04 AM on November 10, 2013 [2 favorites]


from ear infections, a tumor, post surgical time etc, on multiple occasions, i've had everything from temporary tinnitus to echos to everyone sounding like a robot. For the last year or so i've had a piece of titanium prosthetic ear bits actually sticking out through my ear drum. Things sound weird on occasion.

my main advice for ear infections is make sure you go to an ear specialist if at all possible especially if the infection isn't clearing up...i didn't once upon a time and the results were pretty gnarly years later.
posted by th3ph17 at 9:41 AM on November 11, 2013 [1 favorite]


« Older Yes, they both need lawyers, but   |   What kind of divorce support is available in... Newer »
This thread is closed to new comments.